Colorado, 2022

Damaging Wind in Colorado, July 14, 2022

July 14, 2022 · NWS PUB · 1 event in 1 county or zone

Isolated thunderstorms developed across the Pikes Peak region on this day, and then moved into the I-25 corridor in the evening. While most storms were sub severe, an isolated wind gust to 58 mph was observed near the Air Force Academy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated thunderstorms developed across the Pikes Peak region on this day, and then moved into the I-25 corridor in the evening. While most storms were sub severe, an isolated wind gust to 58 mph was observed near the Air Force Academy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 14, 10:16 AM MST, 4 hours earlier.

Area forecast discussion, Jul 14, 10:16 AM MST, 4 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 AM MDT Thu Jul 14 2022

.SHORT TERM...(Today and tonight)
Issued at 402 AM MDT Thu Jul 14 2022

...Key Messages:

1) Hot again.

2) Uptick in showers/tsra; with better westerly flow there will be a
a slightly better chance of some activity over the plains...

Currently...

A bit  more cloudiness was noted over the cwa as compared to
yesterday, In addition, a better moisture plume was also noted as
the dry air signature which was over the plains this time yesterday
has pushed well off to the east. Radar at this hour was showing some
weak echoes mainly over NW CO and E UT.

It was quite warm at 3 AM with temps in the 70s across most of the
plains with 50s in the valleys and 40s in the mtns.

Today and Tonight...

It will once again be hot today. Given we are already quite warm,
temperatures will quickly rise into the 90s across the plains.
However, given that we have better moisture over the region per
water vapor imagery, we will see an uptick in showers and
thunderstorms today over the region. Similar to yesterday, best
coverage will be over the CONTDVD (especially the San Juans), but
all of the higher terrain should see a chance of showers and storms
today. Flash flooding is still likely to be rather low today, but it
will be a bit better than yesterday. In addition, there will be a
bit better westerly flow, so the chance of a few storms pushing out
onto the plains will be a bit better than yesterday, however any
significant precip will be low as the low level atmosphere will be
rather dry, and the main concern will be strong outflow winds with
any precip that moves out onto the plains. The best chance of storms
moving onto the plains will be across the lower elevations of the
Pikes Peak Region. The chance of any storms south and east of KLHX
is near zero.

Max temps will once again be in the 100s along the Ark river from
Pueblo to the KS border, with temps well into the 90s across the
divides. Temps near 90 will occur in the San Luis Valley.

Showers may linger into the evening over the mtns.

Min temps tonight will be similar to this mornings low temps.
\/Hodanish

.LONG TERM...(Friday through Wednesday)
Issued at 402 AM MDT Thu Jul 14 2022

Key messages:

1) Daily chance for afternoon showers and thunderstorms, mainly over
the higher terrain and I-25 Corridor.

2) The heat continues.

The ridge of High pressure remaining over the region continues to be
the dominant weather influencer over the next 7 days.

Friday and Saturday...The high pressure ridge will be directly
overhead on Friday, providing for a very hot day once again. Trapped
monsoonal moisture will trigger showers and thunderstorms over the
higher terrain soon after midday. However, models continue to show
an upper disturbance moving through the ridge to the north, which
will provide the lift for additional convection to actually move off
the mts and to the adjacent plains. So, better storm chances for the
I-25 Corridor late Fri aftn and eve. As this disturbance pushes
east, it will force a boundary south across the Palmer Divide
overnight into Sat, increasing chances for a few storms to develop
across the eastern plains for Sat. The northerly surface winds will
swing around to a more easterly direction late Sat aftn, and maximum
temps on Sat may drop by 4 to 6 degrees. Not much, but at this point
anything is appreciated. Plan on highs in the 80s for the high
valleys both days, while the plains will be a sweltering 90s to
lower 100s for Fri, then upper 80s to upper 90s for Sat.

Sunday...As the upper shortwave swings east, the upper ridge axis
shifts to the west along the UT and CO border for Sun. Trapped
moisture will once again fire storms over the higher terrain through
the aftn and eve, but coverage is forecast to be much less. In
addition, dry northerly flow settles in across the far east and the
eastern plains will once again dry out. Expect max temps to remain
in the 80s for the high valleys, and in the 90s to near 100F for the
plains.

Monday through Wednesday...Extended models continue to show a fairly
strong upper low pushing east from the Pacific NW and along the
Canada/US border to start the next work week. The high pressure over
the region flattens out somewhat, with hot temps persisting in the
80s for the high valleys, and lower 90s to low 100s for the plains.
Plan on convection likely over the mts and high valleys, with
isolated to low-end scattered activity along the I-25 Corridor and
the far eastern plains near the Kansas border missing out on
precipitation. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1116 AM MDT Thu Jul 14 2022

VFR conditions expected at KALS, KCOS, and KPUB over the next 24
hours. Showers will pass in the vicinity of all three TAF sites
after 21Z this afternoon, which could produce bouts of brief gusty
winds from outflow. So far, showers are not expected to directly
impact KALS and KPUB, just some gusty winds and lowered cigs that
should stay in VFR. Showers are expected to directly influence KCOS
around 21Z, with the main concerns being gusty outflow winds in
excess of 35-40 knots, along with some rain showers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jul 14, 10:31 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1131 AM MDT Thu Jul 14 2022

COZ058>089-093>099-151745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1131 AM MDT Thu Jul 14 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered afternoon and early evening showers and thunderstorms are
expected to occur over the mountains. A few of these storms will
push out onto the valleys, with one or two storms pushing out onto
the I-25 corridor.

The primary concern with showers and storms today will be strong
gusty outflow winds and locally heavy rainfall. Winds up to 40 to
50 mph will be possible, with isolated gusts to 50 to 60 mph.
Small hail could occur with the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely across the higher terrain Friday through
Wednesday, with just isolated to scattered activity expected
along the I-25 Corridor. The far eastern plains near the Kansas
border will likely remain dry through the period, though isolated
convection is forecast there on Saturday.

The main threat from any storms will continue to be locally heavy
rainfall, leading to the potential for flash flooding over area
burn scars. Other storm threats will be gusty outflow winds up to
50 mph, cloud to ground lightning and small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ

In the hours before

Special weather statement, Jul 14, 10:29 AM MST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1129 AM MDT Thu Jul 14 2022

COZ074-075-088-141800-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
1129 AM MDT Thu Jul 14 2022

...Scattered strong thunderstorms will impact portions of southern
Huerfano, southeastern Costilla and southwestern Las Animas Counties
through NOON MDT...

At 1129 AM MDT, Doppler radar was tracking strong thunderstorms near
Cuchara Pass, or 15 miles southeast of Indian Creek on the
southeastern Spring Burn Scar. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonewall, Cuchara Pass and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 10516 3737 10506 3732 10475 3699 10489
TIME...MOT...LOC 1729Z 202DEG 2KT 3727 10497

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rodriguez
Special weather statement, Jul 14, 2:02 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
302 PM MDT Thu Jul 14 2022

COZ081-084-085-142130-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
302 PM MDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northwestern El Paso
County through 330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm over
the Air Force Academy, or 11 miles northwest of Colorado Springs,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Air Force Academy and Gleneagle around 310 PM MDT.

Other locations in the path of this storm include Black Forest,
Cimarron Hills and Falcon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3884 10495 3913 10488 3913 10452 3879 10457
TIME...MOT...LOC 2101Z 281DEG 18KT 3898 10491

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

EP

The radar

The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
July 14, 2:16 PM MST to 2:19 PM MST
Where
El Paso County, 2.77 mi ESE of (Aff)usaf Acdmy Colo
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.970, -104.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045430.